Managing symptoms and side effects
Most symptoms and side effects are caused by the build up of myeloma cells in the bone marrow and the presence of paraprotein in the blood or urine.
Bone disease is one of the most common complications experienced by people with myeloma. The myeloma cells release chemicals that damage the cells that normally repair damaged bone. When this happens, the bone breaks down faster than it can be repaired, causing bone pain, bone lesions or even fractures. The rapid breakdown of bone can lead to an increase in blood calcium levels (hypercalcaemia).
A group of drugs called bisphosphonates are used to treat bone disease. They help to control hypercalcaemia, manage existing bone disease and slow down any further bone destruction.
Pain is the most common symptom at diagnosis, often related to bone damage that has been caused by the disease. Regular reviews by pain management specialists will help keep your pain under control.
Kidney problems can develop in people with myeloma for various reasons, including the paraprotein produced by myeloma cells, dehydration, infection, hypercalcaemia, as can some of the drugs used to treat myeloma and its symptoms.
The treatment for kidney damage in people with myeloma will depend on the cause. In many cases, the damage is temporary and the kidneys can recover.
High calcium levels in the blood
When bone cells break down, calcium is released into the blood. This condition is called hypercalcaemia. It can cause symptoms such as tiredness, nausea, constipation, bone pain, thirst, irritability and confusion.
People with hypercalcaemia need to drink extra fluids. However, they might also require treatment in hospital, which may include intravenous fluids, steroids and bisphosphonates. Treatment of the myeloma itself will often help to control the high calcium levels in the blood.
The level of your red blood cells may drop (anaemia), causing you to feel tired and breathless. This can be treated with blood transfusions. However, some people feel fatigued for weeks or months after cancer treatment, even once their blood count returns to normal.
Nerve and muscle effects
Some chemotherapy drugs can cause tingling (“pins and needles”), pain or loss of feeling in your fingers and/or toes, and muscle weakness in your legs. This is called peripheral neuropathy and it is usually a short-term issue, but for some people, it can last a long time or even be permanent.
For information and support Call 13 11 20 to talk to a Cancer nurse
This information is reviewed by
This information was written and last reviewed in September 2020 by Cancer Council SA's experienced information team with support from national Cancer Council publications.